Alert archive / Hawaii / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Honolulu, HI

March 1, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 1, 2017, 12:08 PM HST for Kalawao County, Hawaii. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 12:08 PM HST (22:08 UTC)
Expired
Mar 1, 2017, 12:45 PM HST
In force
37 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 12 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 9:39 PM HSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUHW50 PHFO 012208
SVRHFO
HIC009-012245-
/O.NEW.PHFO.SV.W.0001.170301T2208Z-170301T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
1208 PM HST WED MAR 1 2017

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Molokai in Maui County

* Until 1245 PM HST

* At 1206 PM HST, radar indicated a severe thunderstorm 12 miles
  southwest of Kaunakakai, moving north at 25 mph. This storm is
  capable of producing damaging winds up to 60 mph.

* Locations impacted include...
  Hoolehua, Kualapuu, Kaunakakai, Kalaupapa National Park, Kawela and
  Molokai Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
      2117 15690 2107 15697 2110 15704 2111 15710
      2109 15719 2122 15722
TIME...MOT...LOC 2206Z 179DEG 24KT 2093 15710 

$$
R Ballard
2 follow-up statements
847 
WWHW50 PHFO 012227
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
1227 PM HST WED MAR 1 2017

HIC009-012245-
/O.CON.PHFO.SV.W.0001.000000T0000Z-170301T2245Z/
Molokai in Maui HI-
1227 PM HST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM HST
FOR MOLOKAI IN MAUI COUNTY...

At 1224 PM HST, radar indicated a thunderstorm 5 miles west-
southwest of Kaunakakai, moving north at 30 mph. This storm could
still produce damaging winds up to 60 mph as it comes ashore.

Locations impacted include...
Hoolehua, Kualapuu, Kaunakakai, Kalaupapa National Park, Kawela and
Molokai Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
      2117 15690 2107 15697 2110 15704 2111 15710
      2109 15719 2122 15722
TIME...MOT...LOC 2224Z 179DEG 24KT 2105 15710 

$$
R Ballard
045 
WWHW50 PHFO 012244
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
1244 PM HST WED MAR 1 2017

HIC009-012252-
/O.EXP.PHFO.SV.W.0001.000000T0000Z-170301T2245Z/
Molokai in Maui HI-
1244 PM HST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR MOLOKAI IN MAUI COUNTY WILL
EXPIRE AT 1245 PM HST...
              
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect for Maui, Molokai,
Lanai, and Kahoolawe until 4 pm.

LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
      2117 15690 2107 15697 2110 15704 2111 15710
      2109 15719 2122 15722
TIME...MOT...LOC 2242Z 179DEG 24KT 2116 15710 

$$
R Ballard

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:44 AM HST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 1, 9:44 AM HST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
944 AM HST Wed Mar 1 2017

.SYNOPSIS...
Moist and unstable conditions will maintain a threat for heavy
flooding rainfall and thunderstorms through tonight. A negatively
tilted upper trough just west of Kauai will move over the islands
later today and tonight, then lift northeast on Thursday, leaving
the islands under a humid southwesterly flow capable of generating
spotty heavy rainfall. Showers are then expected to diminish
across the state Thursday night through Friday night as a more
stable airmass moves over the area, with a cold front then
expected to move into the northern half of the island chain this
weekend increasing the chance for showers once again.

&&

.DISCUSSION...
Water vapor imagery shows a negatively-tilted upper trough to the
west and northwest of Kauai, with an embedded low centered just
west of Kauai. The upper low is inducing a surface low centered
around 150 miles west of Kauai. Satellite imagery shows a overcast
skies associated with a convergence band stretched across the
state. Radar shows numerous showers and thunderstorms streaming
northward across the islands, particularly across Oahu through the
rest of the morning, and Maui County and possibly the Big Island
through the afternoon and tonight.

The upper trough just west of Kauai will slowly push eastward
across the island chain through tonight, while the surface low
west of Kauai lift to the north. The surface low in combination
with high pressure anchored well northeast of the area, will keep
a south to southeasterly boundary layer flow in place across the
state, assisting in transporting deep tropical moisture northward
and across the island chain. Strong forcing for ascent provided by
the upper level trough moving through, favorable upper level jet
dynamics, along with plenty of deep layer moisture will continue
to support bands of heavy showers and thunderstorms across the
islands through the rest of today, then shifting to the eastern
half of the state tonight. With the ongoing potential for heavy
rain and saturated grounds, a Flash Flood Watch is in effect
statewide through tonight. While some remnant showers are likely
to remain over the eastern half of the state, the overall threat
for flooding will begin to trend down on Thursday.

In addition to the heavy rainfall threat, with the upper level
trough moving through the area, there appears to be the potential
for strong to severe thunderstorms. 700-500 mb lapse rates are
forecast to steepen into the 6.5 to 7 C/KM range, 0-6 km bulk
shear magnitude values increase to 25 to 35 knots, surface based
cape values rise to between 800-1200 J/KG, and 500 mb winds
strengthen to between 35 and 50 knots. This suggests there is the
potential for damaging winds and possibly hail with the strongest
thunderstorms that develop within the convergence band. A myriad
of short term products are in effect for hazards relating to
flooding and strong thunderstorms, please see our website for the
latest information.

Winds have increased to advisory levels across the Big Island
summits and with heavy snow and poor visibilities expected at
times, the Winter Storm Warning has been upgraded to a Blizzard
Warning, which is in effect through late tonight.

Thursday through Friday night,
The upper level trough will lift northeastward and away from the
islands on Thursday, while low and mid-level ridge will build over
the island chain Thursday night through Friday night. The trailing
end of the convergence band is forecast to remain over the eastern
end of the state through Thursday, resulting in some remaining
locally heavy showers. Showers should further diminish Thursday
night through Friday night as more stable conditions build over
the island chain.

Saturday through Tuesday,
Medium range guidance is in fairly good agreement through the
weekend, with solutions then diverging early next week. Both the
GFS and ECMWF show a weakening cold front moving into the western
islands over the weekend. The GFS shows the front stalling out
over the western islands early next week, with a potent shortwave
trough then moving through the area Monday night and next Tuesday,
increasing showers across the entire island chain. The ECMWF on
the other hand shows the weakening cold front stalling out over
the eastern islands, with a potent upper trough approaching from
the west on Tuesday. Given the differences in the model solutions,
will utilize a blended forecast approach until details become more
clear. As a result, we should see increasing showers across the
western islands this weekend, and due to the uncertainty in the
forecast next week, we will need to keep showers in the forecast
statewide.

&&

.AVIATION...
A deep-layer low just W of Kauai has an associated convergence
band that is straddling Oahu and Maui county. While the band is
moving slowly E, individual cells within the band are moving
rapidly NE at speeds between 30 and 40 kt. These +TSRA and +SHRA
are producing areas of strong to severe wind gusts, LIFR VIS/CIG
as well as icing and turbulence - with Oahu and Molokai currently
most threatened. AIRMETs are in effect for numerous hazards, and
most will continue to remain posted today. Gradually improving
conditions are expected later tonight and Thursday as the low
lifts N, and the convergence band moves E toward the Big Island
and weakens. SIGMET SIERRA for EMBD TS also intersects local air
space.

&&

.MARINE...
A surface low just west of Kauai will continue to track northward
through Thursday as an upper level trough moves over the state.
Hazardous conditions including gusty winds, hail, and thunderstorms
with frequent lightning can be expected through tonight over the
coastal waters, mainly from the Kaiwi Channel eastward. Mariners
should tune into NOAA Weather Radio or the website for updates to
Special Marine Warnings (SMW).

A Small Craft Advisory (SCA) is posted over coastal waters from
Oahu eastward for strong south winds ahead of the low. Winds
should begin to ease as the surface low lifts north. SCA is posted
through late tonight.

Swells and surf will remain relatively quiet until this weekend. A
developing gale to storm force low, about 1700 NM miles northwest
of Kauai, should direct a moderate west-northwest swell towards
the islands. Guidance shows the swell peaking late Saturday into
Sunday, producing near to low end advisory level surf for the
exposed north and west facing shores. This will need to be
monitored as the swell nears the islands later this week.
Elsewhere, no significant surf expected.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

Blizzard Warning until 6 AM HST Thursday for Big Island Summits.

Small Craft Advisory until 2 AM HST Thursday for Oahu Windward
Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION..Foster
AVIATION...Birchard
MARINE...Eaton

In the hours before

Local storm report, Mar 1, 7:05 AM HST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
705 AM HST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     FLOOD            HANALEI                 22.21N 159.50W
03/01/2017                   KAUAI              HI   EMERGENCY MNGR

            KAUAI EMERGENCY MANAGEMENT REPORTS THAT KUHIO HIGHWAY AT
            THE HANALEI BRIDGE IS CLOSED DUE TO ROAD FLOODING.

&&

JCHEVALI
Local storm report, Mar 1, 7:14 AM HST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
714 AM HST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     NON-TSTM WND DMG BARBERS POINT HOUSING   21.32N 158.08W
03/01/2017                   HONOLULU           HI   FIRE DEPT/RESCUE

            FIRE DISPATCH REPORTS DOWNED POWER LINES ON BOXER ROAD.

&&

JCHEVALI
Local storm report, Mar 1, 7:40 AM HST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
740 AM HST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     NON-TSTM WND DMG NANAKULI                21.39N 158.16W
03/01/2017                   HONOLULU           HI   FIRE DEPT/RESCUE

            FIRE DISPATCH REPORTS DOWNED TREES IN NANAKULI.

&&

JCHEVALI
Special weather statement, Mar 1, 8:30 AM HST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Honolulu HI
830 AM HST WED MAR 1 2017

HIZ013-011915-
Molokai Leeward-
830 AM HST WED MAR 1 2017

...STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER
MOLOKAI FROM THE SOUTHWEST...

At 822 AM HST, radar indicated strong thunderstorms located over
western Molokai, moving north northeast at 30 mph.

Through 915 AM HST, these storms will affect the western half of
Molokai with gusty winds and heavy rainfall. Wind gusts of 40 to 50
mph are possible with these storms.

Locations impacted include...
Kepuhi, Hoolehua, Kualapuu, Maunaloa, Kaunakakai and Molokai Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until noon HST for
Hawaii.

LAT...LON 2122 15721 2120 15719 2118 15702 2109 15703
      2111 15710 2109 15714 2109 15730 2111 15731
      2115 15729 2119 15725 2123 15725
TIME...MOT...LOC 1825Z 179DEG 39KT 2128 15713

Gibbs
Special weather statement, Mar 1, 9:26 AM HST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Honolulu HI
926 AM HST WED MAR 1 2017

HIZ013-012030-
Molokai Leeward-
926 AM HST WED MAR 1 2017

...STRONG THUNDERSTORMS APPROACHING MOLOKAI FROM THE SOUTHWEST...

At 924 AM HST, radar indicated strong thunderstorms located over the
Kaiwi Channel, moving northeast at 40 mph.

Through 1030 AM HST, these storms will affect the western half of
Molokai with gusty winds and heavy rainfall. Wind gusts of 35 to
45 mph are possible with these storms.

Locations impacted include...
Kepuhi, Hoolehua, Kualapuu, Maunaloa, Kaunakakai and Molokai Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until noon HST for
Hawaii.

LAT...LON 2122 15721 2120 15719 2119 15702 2110 15707
      2111 15710 2109 15714 2109 15730 2111 15731
      2115 15729 2119 15725 2123 15725
TIME...MOT...LOC 1924Z 233DEG 36KT 2122 15734

Gibbs
Special weather statement, Mar 1, 11:30 AM HST, 38 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1130 AM HST WED MAR 1 2017

HIZ014>016-012230-
Kahoolawe-Lanai Makai-Lanai Mauka-
1130 AM HST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KAHOOLAWE AND LANAI...

At 1130 AM HST, radar indicated heavy downpours with gusty winds
were located along a line extending from 10 miles west of Lanai to
20 miles southwest of Makena. Movement was northeast at 35 mph.

Some locations that may be impacted include Lanai City, Honokanaia,
and Lanai Airport. Wind gusts up to 50 mph, very heavy rain, and
maybe a rumble or two of thunder can be expected as this line comes
across those islands between 1145 am and 1230 pm.

A Severe Thunderstorm Watch remains in effect until noon HST for
Hawaii.

LAT...LON 2092 15690 2083 15681 2074 15683 2056 15667
      2060 15656 2053 15654 2051 15668 2053 15670
      2055 15668 2076 15685 2074 15697 2083 15699
      2088 15706 2091 15706 2094 15701
TIME...MOT...LOC 2124Z 223DEG 32KT 2083 15715 2028 15694

R Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:32 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 7:13 PM HSTFlash Flood WarningHFOHonolulu6 hr
Feb 28, 7:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Feb 28, 10:07 PM HSTFlash Flood WarningHFOKalawao113 min
Feb 28, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 10:33 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 28, 11:18 PM HSTFlash Flood WarningHFOHonolulu11 hr
Feb 28, 11:20 PM HSTSpecial Marine WarningHFO55 min
Mar 1, 3:50 AM HSTBlizzard WarningHFOHawaii24 hr
Mar 1, 3:59 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 1, 4:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 5:51 AM HSTSpecial Marine WarningHFO114 min
Mar 1, 6:10 AM HSTSpecial Weather StatementHFOHonolulu65 min
Mar 1, 6:48 AM HSTSpecial Marine WarningHFO117 min
Mar 1, 8:12 AM HSTSpecial Marine WarningHFO108 min
Mar 1, 8:30 AM HSTSpecial Weather StatementHFO45 min
Mar 1, 9:26 AM HSTSpecial Weather StatementHFO64 min
Mar 1, 9:53 AM HSTSpecial Marine WarningHFO112 min
Mar 1, 11:30 AM HSTSpecial Weather StatementHFOKalawao60 min
Mar 1, 11:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 11:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 12:48 PM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.